Alert archive / Iowa / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS La Crosse, WI

June 28, 19984 counties in Iowa

NWS La Crosse, WI issued this flash flood warning at Jun 28, 1998, 1:56 AM CDT for 4 counties in Iowa. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1998, 1:56 AM CDT (06:56 UTC)
Expired
Jun 28, 1998, 10:00 AM CDT
In force
8 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Winneshiek County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 280739
FFWLSE
IAC005-037-067-089-191-WIC023-103-281500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING...CORRECTED COUNTY CODES
NATIONAL WEATHER SERVICE LA CROSSE WI
156 AM CDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLOOD WARNING FOR...
  HOWARD COUNTY IN NORTHEAST IOWA
  WINNESHIEK COUNTY IN NORTHEAST IOWA
  ALLAMAKEE COUNTY IN NORTHEAST IOWA
  FLOYD COUNTY IN NORTHEAST IOWA
  CHICKASAW COUNTY IN NORTHEAST IOWA
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1000 AM CDT

* AT 155 AM CDT...NUMEROUS PROBLEMS DUE TO HIGH WATER CONTINUE ACROSS
  THE AREA.  SEVERAL RIVERS ARE ON THE RISE...WATER REMAINS OVER MANY
  ROADS...AND SOME BRIDGES HAVE BEEN WASHED OUT.

IF TRAVELLING IN THE WARNING AREA THIS MORNING BE ON THE ALERT FOR ROAD
WASHOUTS. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.

KING
1 follow-up statement
000 
TTAA00 KLSE 280657 RRA
FFWLSE
IAC005-009-037-067-191-WIC054-055-281500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
156 AM CDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLOOD WARNING FOR...
  HOWARD COUNTY IN NORTHEAST IOWA
  WINNESHIEK COUNTY IN NORTHEAST IOWA 
  ALLAMAKEE COUNTY IN NORTHEAST IOWA
  FLOYD COUNTY IN NORTHEAST IOWA
  CHICKASAW COUNTY IN NORTHEAST IOWA
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1000 AM CDT

* AT 155 AM CDT...NUMEROUS PROBLEMS DUE TO HIGH WATER CONTINUE ACROSS
  THE AREA.  SEVERAL RIVERS ARE ON THE RISE...WATER REMAINS OVER MANY
  ROADS...AND SOME BRIDGES8 HAVE BEEN WASHED OUT. 

IF TRAVELLING IN THE WARNING AREA THIS MORNING BE ON THE ALERT FOR ROAD
WASHOUTS. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.

KING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:50 PM CDT, 11 hours 6 minutes earlier.

Area forecast discussion, Jun 27, 2:50 PM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT JUN 27 1998

FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD
POTENTIAL....

18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE
WI/IL...MN/IA BORDERS.  LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF
THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS
AFTERNOON.  AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH
MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE
BOUNDARY IN IA.  PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG
INDICATED ALONG/SOUTH OF THE BOUNDARY.

12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST
NIGHT.  INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN
THE AREA OF BEST LOW LEVEL COVERGENCE.  CONVECTION TO THEN DEVELOP/MOVE
EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE
POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY.  WEAK VORT LOBE AND
SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS
MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR
TONIGHT.  WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA
LIKELY TO BE CLOSER TO THE BOUNDARY.

FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA.
PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS
EVENING.  WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH
POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING
AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE
FORECAST AREA WARRENTED AGAIN TONIGHT.

PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN
POPS.  PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS.  COOLER
FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS.

RRS

In the hours before

Local storm report, Jun 28, 12:02 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 AM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    MELROSE                   WI   WIND DAMAGE
06/26/98   JACKSON                        TREES DOWN

0648 PM    4 W HAYFIELD              MN   1 INCH HAIL
06/27/98   DODGE

0802 PM    3 E RICEVILLE             IA   TORNADO
06/27/98   HOWARD                         UNCONFIRMED

0845 PM    3 N STODDARD              WI   WIND DAMAGE
06/27/98   VERNON                         TREES DOWN

0845 PM    3 N STODDARD              WI   60 MPH WIND GUST
06/27/98   VERNON

0854 PM    3 E BANGOR                WI   60 MPH WIND GUST
06/27/98   MONROE

0858 PM    VIROQUA                   WI   60 MPH WIND GUST
06/27/98   VERNON

0858 PM    VIROQUA                   WI   FUNNEL CLOUD
06/27/98   VERNON

0858 PM    2 W ST JOSEPH             WI   60 MPH WIND GUST
06/27/98   LA CROSSE

0858 PM    2 W ST JOSEPH             WI   WIND DAMAGE
06/27/98   LA CROSSE                      SEVERAL TREES DOWN

0901 PM    TREMPEALEAU               WI   WIND DAMAGE
06/27/98   TREMPEALEAU                    FEW TREES DOWN

0901 PM    2 S LA CROSSE             WI   60 MPH WIND GUST
06/27/98   LA CROSSE

0909 PM    FOUR CORNERS              WI   79 MPH WIND GUST
06/27/98   MONROE

0929 PM    YUBA                      WI   WIND DAMAGE
06/27/98   RICHLAND                       POWER LINES DOWN

0940 PM    ELROY                     WI   75 MPH WIND GUST
06/27/98   JUNEAU

0940 PM    UNION CENTER              WI   WIND DAMAGE
06/27/98   JUNEAU                         NUMEROUS TREES DOWN

0941 PM    TOMAH COURT HOUSE         WI   80 MPH WIND GUST
06/27/98   MONROE

0942 PM    2 E MAUSTON               WI   FUNNEL CLOUD
06/27/98   ADAMS

0942 PM    4 N TOMAH                 WI   90 MPH WIND GUST
06/27/98   MONROE

1000 PM    ACROSS COUNTY             WI   WIND DAMAGE
06/27/98   VERNON                         NUMEROUS STRUCTURES DAMAGED
     B                                     NUMEROUS TREES DOWN

NELSON
Special weather statement, Jun 28, 12:27 AM CDT, 1 hour 29 minutes before
IAZ030-WIZ061-280630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1227 AM CDT SUN JUN 28 1998

...STRONG THUNDERSTORMS WERE ROLLING THROUGH AREAS NORTH OF
DUBUQUE...

AT 1225 AM...RADAR SHOWED STRONG THUNDERSTORMS ABOUT 25 MILES
SOUTHEAST OF DECORAH...MOVING EAST. THESE STORMS WILL MOVE THROUGH
CLAYTON COUNTY IN NORTHEAST IOWA...AND INTO GRANT COUNTY IN
SOUTHWEST WISCONSIN.

WIND GUSTS AS HIGH AS 45 MPH ARE POSSIBLE...ALONG WITH VERY HEAVY
RAIN. THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER WITH THESE
STORMS...BUT TORRENTIAL RAINS MAY LEAD TO FLOODING PROBLEMS.
Local storm report, Jun 28, 12:32 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    AUSTIN ARPT               MN   93 MPH WIND GUST
06/27/98   MOWER

0730 PM    ORONOCO                   MN   TORNADO
06/27/98   OLMSTED                        UNCONFIRMED

0732 PM    ROCHESTER                 MN   80 MPH WIND GUST
06/27/98   OLMSTED

0740 PM    SPRING VALLEY             MN   1.75 INCH HAIL
06/27/98   FILLMORE

0805 PM    CRESCO                    IA   WIND DAMAGE
06/27/98   HOWARD                         LARGE TREES DOWN

0808 PM    2 W CRESCO                IA   TORNADO
06/27/98   HOWARD

0830 PM    WINONA                    MN   75 MPH WIND GUST
06/27/98   WINONA

0839 PM    STODDARD                  WI   70 MPH WIND GUST
06/27/98   VERNON

0839 PM    HOKAH                     MN   70 MPH WIND GUST
06/27/98   HOUSTON

0842 PM    LA CROSSE                 WI   70 MPH WIND GUST
06/27/98   LA CROSSE

0900 PM    GOOSE ISLAND              WI   WIND DAMAGE
06/27/98   LA CROSSE                      NUMEROUS TREES DOWN

0900 PM    ST ANSGAR                 IA   WIND DAMAGE
06/27/98   MITCHELL                       TREES DOWN

0915 PM    ARKDALE                   WI   70 MPH WIND GUST
06/27/98   ADAMS

0926 PM    FORT MC COY               WI   60 MPH WIND GUST
06/27/98   MONROE

0930 PM    NEWRY                     WI   WIND DAMAGE
06/27/98   VERNON                         STRUCTURAL DAMAGE

0955 PM    MELROSE                   WI   WIND DAMAGE
06/27/98   JACKSON                        TREES DOWN

0955 PM    NORTH BEND                WI   WIND DAMAGE
06/27/98   JACKSON                        TREES DOWN STRUCTURAL
                                          DAMAGE SEMI FLIPPED OVER
                                          HOUSE ROOF ON HWY 54

1013 PM    LYNDON STATION            WI   FUNNEL CLOUD
06/27/98   JUNEAU

1016 PM    NECEDAH                   WI   FUNNEL CLOUD
06/27/98   JUNEAU

1117 PM    4 NE WEST UNION           IA   .75 INCH HAIL
06/27/98   FAYETTE

NELSON
Local storm report, Jun 28, 12:44 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 AM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    NEAR MCINTIRE             IA   WIND DAMAGE
06/27/98   MITCHELL                       FARM BUILDINGS DOWN

0830 PM    ACROSS COUNTY             MN   WIND DAMAGE
06/27/98   HOUSTON                        TREES DOWN

0839 PM    LA CRESENT                MN   WIND DAMAGE
06/27/98   HOUSTON                        TREES DOWN

0839 PM    6 N RICEVILLE             IA   WIND DAMAGE
06/27/98   HOWARD                         TREES DOWN BARN IN MIDDLE
                                          OF COUNTY ROAD V10

0900 PM    ST ANSGAR                 IA   1.75 INCH HAIL
06/27/98   MITCHELL

0910 PM    CASHTON                   WI   WIND DAMAGE
06/27/98   MONROE                         TREES DOWN STRUCTURES DOWN

NELSON/STRUVER/LUSSKY/SHEA/THOMPSON/STANGELAND/SWERMAN/PABST/KING/RIECK
Special weather statement, Jun 28, 1:48 AM CDT, 8 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041>044-
053>055-061-280845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
148 AM CDT SUN JUN 28 1998

...TORNADO WATCH NO LONGER IN EFFECT FOR SOUTHEAST MINNESOTA...
NORTHEAST IOWA...WEST CENTRAL AND SOUTHWEST WISCONSIN...

THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH...

IN SOUTHEAST MINNESOTA...WABASHA...WINONA...HOUSTON...FILLMORE...
OLMSTED...MOWER AND DODGE

IN NORTHEAST IOWA...ALLAMAKEE...WINNESHIEK...FAYETTE...CLAYTON...
CHICKASAW...HOWARD...MITCHELL...FLOYD

IN WEST CENTRAL AND SOUTHWEST WISCONSIN...
ADAMS...JUNEAU...LA CROSSE...MONROE...VERNON...RICHLAND...
CRAWFORD...GRANT

THOMPSON
Special weather statement, Jun 28, 1:48 AM CDT, 8 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041>044-
053>055-061-280845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
148 AM CDT SUN JUN 28 1998

...TORNADO WATCH NO LONGER IN EFFECT FOR SOUTHEAST MINNESOTA...
NORTHEAST IOWA...WEST CENTRAL AND SOUTHWEST WISCONSIN...

THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH...

IN SOUTHEAST MINNESOTA...WABASHA...WINONA...HOUSTON...FILLMORE...
OLMSTED...MOWER AND DODGE

IN NORTHEAST IOWA...ALLAMAKEE...WINNESHIEK...FAYETTE...CLAYTON...
CHICKASAW...HOWARD...MITCHELL...FLOYD

IN WEST CENTRAL AND SOUTHWEST WISCONSIN...
ADAMS...JUNEAU...LA CROSSE...MONROE...VERNON...RICHLAND...
CRAWFORD...GRANT

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:17 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell73 min
Jun 27, 7:32 PM CDTSevere Thunderstorm WarningARXHoward58 min
Jun 27, 7:53 PM CDTSevere Thunderstorm WarningARXChickasaw, Winneshiek82 min
Jun 27, 8:07 PM CDTTornado WarningARXHoward, Winneshiek53 min
Jun 27, 8:21 PM CDTSevere Thunderstorm WarningARXAllamakee69 min
Jun 27, 8:25 PM CDTSevere Thunderstorm WarningARXFloyd65 min
Jun 27, 8:55 PM CDTSevere Thunderstorm WarningARXWinneshiek35 min
Jun 27, 9:28 PM CDTSevere Thunderstorm WarningARXAllamakee62 min
Jun 27, 9:31 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd74 min
Jun 27, 10:03 PM CDTFlash Flood WarningARXChickasaw, Floyd4 hr
Jun 27, 10:03 PM CDTFlash Flood WarningARXAllamakee, Winneshiek4 hr
Jun 27, 10:16 PM CDTFlash Flood WarningARXHoward4 hr
Jun 27, 10:51 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek54 min
Jun 27, 11:55 PM CDTSevere Thunderstorm WarningARXFayette50 min
Jun 28, 1:56 AM CDTFlash Flood WarningARXAllamakee8 hr
Jun 28, 9:50 AM CDTFlash Flood WarningARXAllamakee, Chickasaw, Howard, Winneshiek4 hr
Jun 28, 9:50 AM CDTFlash Flood WarningARXFloyd4 hr

Nearby

Flash Flood Warnings in Iowa, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.